Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 64, NWS Tucson, AZ

August 6, 2006Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 6, 2006, 9:01 PM MST for Pima County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2006, 9:01 PM MST (04:01 UTC)
Expired
Aug 6, 2006, 9:30 PM MST
In force
29 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 9 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 4.0 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2006-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4891 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2006-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4891 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
2347 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 070407
FFWTWC
AZC019-070530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
901 PM MST SUN AUG 6 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 1030 PM MST

* AT 855 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A CLUSTER OF THUNDERSTORMS FROM AROUND VAIL SOUTH TO CORONA DE     
  TUCSON. RADAR DERIVED ESTIMATES INDICATED RAINFALL RATES OF UP TO  
  2 INCHES PER HOUR OVER AN AREA FROM INTERSTATE 10 NEAR VAIL SOUTH  
  TO NEAR CORONA DE TUCSON. AT 900 PM MST...A WEATHER SPOTTER        
  REPORTED THAT 1.0 INCH OF RAIN HAD FALLEN IN THE PAST HOUR IN      
  CORONA DE TUCSON. VERY LITTLE MOVEMENT WAS INDICATED BY RADAR.     

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VAIL AND
  RITA RANCH

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3175 11061 3214 11060 3214 11093 3175 11088

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 8:57 PM MST, 4 minutes earlier.

Area forecast discussion, Aug 6, 8:57 PM MST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
857 PM MST SUN AUG 6 2006

.SYNOPSIS...A LOW PRESSURE SYSTEM NEAR THE CENTRAL CALIFORNIA COAST
WILL MOVE INLAND MONDAY AND WEAKEN. MEANWHILE...HIGH PRESSURE OVER
THE SOUTHERN STATES WILL BUILD WESTWARD...WITH EASTERLY FLOW
RETURNING TO SOUTHEAST ARIZONA. THIS WILL PROVIDE INCREASING
MOISTURE AND A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS DURING THE UPCOMING WEEK. DAYTIME HIGH TEMPERATURES
WILL BE CLOSE TO SEASONAL NORMALS THIS WEEK.
&&

.DISCUSSION...RADAR IMAGERY WAS SHOWING A BATCH OF SHOWERS AND
THUNDERSTORMS DEVELOPING AND MOVING SLOWLY WESTWARD ACROSS EASTERN
PIMA COUNTY SOUTH TO NEAR NOGALES. THE MAIN THREAT FROM THESE STORMS
WILL LIKELY BE LOCALLY HEAVY RAINFALL. IF THE STORMS PUSH FARTHER
WEST INTO CENTRAL PIMA COUNTY WHERE THE SUBCLOUD LAYER WAS MUCH
DRIER...STRONG WINDS WILL BE POSSIBLE THERE. UPDATED THE GRIDDED
FORECAST TO REFLECT HIGHER POP VALUES AND SCATTERED AREAL COVERAGE
WORDING FOR ZONES 33 AND 34 THROUGH MIDNIGHT...WHICH INCLUDES THE
GREATER TUCSON AREA.
&&

.PREV DISCUSSION...LOW LEVEL FLOW TO BECOME INCREASINGLY ELY TONIGHT
INTO MONDAY WITH THE AIRMASS EXPECTED TO BECOME PRIMED FOR UPSWING
IN CONVECTIVE ACTIVITY MONDAY AFTERNOON INTO MIDWEEK. ERN PACIFIC
UPPER LOW PROGGED TO MOVE NEWD AND FILL MONDAY WHILE SOUTH-CENTRAL
CONUS PLAINS UPPER RIDGE EXPANDS WWD...RESULTING IN AN INCREASINGLY
ELY SURFACE-500 MB FLOW AS DEPICTED VIA NAM BUFR SOUNDINGS.
HOWEVER... SOME DIFFERENCES EXIST BETWEEN NAM/GFS MOISTURE/PRECIP
FIELDS...WITH GFS MORE ROBUST VERSUS NAM FOR DEEPER MOISTURE AND
PRECIP CHANCES.

THUS DEEPER MOISTURE EXPECTED TO EXPAND WWD BY THE MIDDLE OF THE
WEEK AND CONTINUE INTO THE LATTER PART OF THE WEEK...AS MID-LEVEL
FLOW BECOMES INCREASINGLY SELY AROUND PERIPHERY OF SRN CONUS PLAINS
UPPER HIGH. THE UPSHOT IS FOR MAINLY AFTERNOON/EVENING SHOWERS/TSTMS
...WITH SCATTERED POPS CENTRAL/ERN SECTIONS AND LOWER CHANCES WEST.
SOME DECREASE IN MOISTURE ACROSS SE AZ LATE NEXT WEEKEND...AND
ESPECIALLY ACROSS NRN/WRN AZ AS PER 06/12Z GFS SOLUTION...WITH
PROGGED MID-LEVEL PATTERN SIMILAR TO THIS WEEKEND AS ANOTHER TROUGH
APPROACHES THE CENTRAL CALIFORNIA COAST. MOISTURE SHOULD REMAIN
ADEQUATE THOUGH TO JUSTIFY AT LEAST LOW-GRADE POPS NEXT SUNDAY.

NO SIGNIFICANT CHANGES IN DAYTIME MAX TEMPS EXPECTED DURING MUCH OF
THE UPCOMING WEEK...WITH AFTERNOON HIGH TEMPS EXPECTED TO BE CLOSE
TO SEASONAL NORMALS FOR EARLY-MID AUG.
&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

WEATHER.GOV/TUCSON

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.